- Question: How do the ingredients in e-cigarettes and vaporizers affect respiratory health? - August 16, 2019
- Bad Technique and Vocal Injury - January 9, 2019
- Is Edible Marijuana Dangerous for the Voice? Myths Dispelled - December 18, 2018
- Surprise! You have a hemorrhage - January 31, 2018
- Graves’ Disease: Treatment Overview - September 25, 2017
- Adele and the Stigma of Vocal Injury - July 11, 2017
- Vocal Curbside Consult: How does the thyroid affect the voice? - May 16, 2017
- Vocal Curbside Consult: How do hormones affect the voice? - May 3, 2017
- Vocal Curbside Consult: How do emotion and stress affect the voice? - April 17, 2017
- Vocal Curbside Consult: Vocal Recovery After Illness - April 7, 2017
Is it dangerous to take Advil or Motrin when my voice hurts?
Question: I sing five nights a week at a lounge, which is very vocally demanding. After the first few nights, my neck and throat are usually a little sore. I take Advil or Motrin or Aleve when this happens, and will take one or two a day until I get a break for a few days. This helps my pain and allows me to continue to sing. Is this dangerous?
Answer: Use of anti-inflammatories, such as Advil, can increase the risk of a vocal hemorrhage.
Non-steroidal anti-inflammatory drugs (NSAIDs) are very commonly used for pain. Almost every pain medication, except Tylenol, has an NSAID in it. While these drugs are excellent for pain, one of the common side effects is an increased risk of bleeding.
For many patients, this is not a problem. However, many patients have enlarged blood vessels (see the above image) in their vocal cords. These vessels may normally cause no problems. However, when the voice is used forcefully and NSAIDs are used, this may result in a hemorrhage. The only way to know if you have enlarged blood vessels is to have a stroboscopy.
The safest thing to do when you are a professional voice user is to take Tylenol for pain.
It is also important to find out why you are having pain. There are likely issues that can be controlled, such as how you are using your voice, the singing environment (including monitors, etc), or co-existing medical problems. Pain is not a normal symptom after singing.
- NSAID use can be dangerous for a professional voice user.
- Take Tylenol for pain and see a doctor to find out why you are having pain with voice use.
Read patient stories about Dr. Reena Gupta from The Division of Voice at the Osborne Head and Neck Institute.
To learn more about Dr. Reena Gupta, click here.